Dr Keith Roach
Dear Dr. Roach: I had a thyroidectomy and am on levothyroxine. The instructions for the drug say not to take it within four hours of taking calcium. No discussion of the drug has clearly stated whether this refers only to calcium supplements or whether this also includes high-calcium foods.
I usually take levothyroxine when I wake up, between 2:00 and 3:30, to avoid dairy products for breakfast (e.g. yogurt, cheese and soy milk) and dinner (broccoli, green leafy vegetables, dairy soy). I go to bed quite early. I eat mostly plant-based, as well as dairy.
I’ve asked a few doctors and pharmacists just to let them answer with the question: isn’t it just for supplements? I do not know! That’s why I’m asking. I want my thyroid prescription to work as it should. Can you shed some light on this issue?
Dear EG: Large amounts of elemental calcium reduce the absorption of the thyroid hormone, thyroxine (Synthroid and others). If you were to take thyroxine at the same time as a large calcium pill, you might expect the thyroid medication to be 7% to 8% less absorbed. (Iron and caffeine also decrease thyroid hormone absorption.) A glass of cow’s milk taken at the same time decreases thyroid hormone absorption. Soy milk hasn’t been studied, but I expect calcium-fortified soy milk to be similar to high-calcium milk, yogurt, and perhaps some cheeses, in their ability to reduce thyroxine absorption.
However, I think you are exaggerating. One hour is probably enough to separate calcium from thyroxine. Also, if you are consistent, your dose will be adjusted to the correct level. I doubt that vegetables have any effect on absorption.
Finally, in a study of people who took thyroxine sometimes with and sometimes without their calcium, although levels were definitely affected, the change was not enough to get them out of the desirable range. The dose of thyroid hormone has some leeway in most people, although some people, such as those with a history of thyroid cancer who are now on replacement therapy after surgery, need to have a dose very precise. So, taking care to avoid calcium, iron and caffeine in these cases is crucial.
Dear Dr. Roach: I am a 72 year old female who, as an adult, developed allergies to Tylenol and all NSAIDs. Just this week, I developed a rash after taking aspirin, which was my last resort for pain. I have been given a prescription for Tramadol but I really don’t want to take a narcotic for aches and pains that I only have periodically. I use ice, heat, stretching, and exercise, which keep me pain-free most of the time.
Dear TW: I have rarely seen a person allergic to so many classes of drugs, but occasionally it can happen. It’s a shame, but I certainly agree with you that an opioid (the term narcotic is no longer used) is too potent a drug to be used lightly. There are serious side effects that can occur with tramadol, like any other opioid, and even the appropriate use of opioids can lead to opioid use disorder. Misuse of prescription drugs is a huge problem in North America, and not prescribing them in the first place is a good way to prevent problems. (People who abuse opioids commonly get them from a friend or relative.)
Non-prescription ways to treat pain seem like a great way to treat the occasional pain we all get. Topical treatments, such as menthol, camphor creams, or even topical NSAIDs such as diclofenac, may not cause allergic responses, so you may have success trying them.
Readers can email questions to ToYourGoodHealth@med.cornell.edu.
#avoid #calcium #thyroid #medication